Alert archive / Colorado / Red Flag Warnings in 2023
Red Flag Warning 41, NWS Pueblo, CO
NWS Pueblo, CO issued this red flag warning at Aug 8, 2023, 2:40 PM MDT for 5 counties in Colorado. It took effect at Aug 9, 2023, 12:00 PM MDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 8, 2023, 2:40 PM MDT (20:40 UTC)
- In effect from
- Aug 9, 2023, 12:00 PM MDT
- Expired
- Aug 9, 2023, 8:00 PM MDT
- In force
- 8 hr
- Issued by
- NWS Pueblo, CO
Counties Alamosa County, CO, Conejos County, CO, Costilla County, CO, Rio Grande County, CO, Saguache County, CO
The radar
The Pueblo radar (KPUX), 190 km from the middle of the area, began a volume at 20:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Grand Junction, CO (KGJT), launched 12:00Z, 8.7 hours before the alert went out and 279 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3214 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 72 m²/s²
- 0-3 km storm-relative helicity
- 113 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
386 WWUS85 KPUB 082040 RFWPUB URGENT - FIRE WEATHER MESSAGE National Weather Service Pueblo CO 240 PM MDT Tue Aug 8 2023 COZ224-091245- /O.UPG.KPUB.FW.A.0032.230809T1800Z-230810T0200Z/ /O.NEW.KPUB.FW.W.0041.230809T1800Z-230810T0200Z/ /O.CON.KPUB.FW.W.0040.000000T0000Z-230809T0200Z/ San Luis Valley Including Alamosa/Del Norte/Fort Garland/Saguache- 240 PM MDT Tue Aug 8 2023 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM MDT THIS EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE 224... ...RED FLAG WARNING IN EFFECT FROM NOON TO 8 PM MDT WEDNESDAY FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE 224... The National Weather Service in Pueblo has issued a Red Flag Warning for gusty winds and low relative humidity, which is in effect from noon to 8 PM MDT Wednesday. The Fire Weather Watch is no longer in effect. * Affected Area...Fire Weather Zone 224. * Winds...West 20 to 30 mph with gusts up to 45 mph. * Relative Humidity...As low as 12 percent. * Impacts...Conditions will be favorable for rapid rates of fire growth and spread. * Haines...6. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ COZ223-225-229-230-090200- /O.CON.KPUB.FW.W.0040.000000T0000Z-230809T0200Z/ Eastern San Juan Mountains and La Garita Mountains Including Wolf Creek Pass and Creede- Southern Front Range Including Sangre De Cristo Mountains/Wet Mountains/La Veta Pass-Huerfano County Including Walsenburg- Western Las Animas County Including Trinidad and Thatcher- 240 PM MDT Tue Aug 8 2023 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM MDT THIS EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 223, 225, 229, AND 230... * Affected Area...Fire Weather Zones 223, 225, 229 and 230. * Winds...West 15 to 25 mph with gusts up to 40 mph. * Relative Humidity...As low as 13 percent. * Impacts...Conditions will be favorable for rapid rates of fire growth and spread. * Haines...6. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$
4 follow-up statements
626 WWUS85 KPUB 090138 RFWPUB URGENT - FIRE WEATHER MESSAGE National Weather Service Pueblo CO 738 PM MDT Tue Aug 8 2023 ...RED FLAG WARNING IN EFFECT FROM NOON TO 8 PM MDT WEDNESDAY FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE 224... COZ224-091745- /O.EXP.KPUB.FW.W.0040.000000T0000Z-230809T0200Z/ /O.CON.KPUB.FW.W.0041.230809T1800Z-230810T0200Z/ San Luis Valley Including Alamosa/Del Norte/Fort Garland/Saguache- 738 PM MDT Tue Aug 8 2023 ...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TO 8 PM MDT WEDNESDAY FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE 224... ...RED FLAG WARNING WILL EXPIRE AT 8 PM MDT THIS EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE 224... * Affected Area...Fire Weather Zone 224. * Winds...West 15 to 25 mph with gusts up to 40 mph. * Relative Humidity...As low as 11 percent. * Impacts...Conditions will be favorable for rapid rates of fire growth and spread. * Haines...6. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ COZ223-225-229-230-090245- /O.EXP.KPUB.FW.W.0040.000000T0000Z-230809T0200Z/ Eastern San Juan Mountains and La Garita Mountains Including Wolf Creek Pass and Creede- Southern Front Range Including Sangre De Cristo Mountains/Wet Mountains/La Veta Pass-Huerfano County Including Walsenburg- Western Las Animas County Including Trinidad and Thatcher- 738 PM MDT Tue Aug 8 2023 ...RED FLAG WARNING WILL EXPIRE AT 8 PM MDT THIS EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 223, 225, 229, AND 230... Winds have decreased and humidity levels will gradually increase tonight. Therefore the Red Flag Warning will be allowed to expire at 8 PM. $$
893 WWUS85 KPUB 090940 RFWPUB URGENT - FIRE WEATHER MESSAGE National Weather Service Pueblo CO 340 AM MDT Wed Aug 9 2023 ...RED FLAG WARNING IN EFFECT FROM NOON TO 8 PM MDT WEDNESDAY FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE 224... COZ224-100145- /O.CON.KPUB.FW.W.0041.230809T1800Z-230810T0200Z/ San Luis Valley Including Alamosa/Del Norte/Fort Garland/Saguache- 340 AM MDT Wed Aug 9 2023 ...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 8 PM MDT THIS EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE 224... * Affected Area...Fire Weather Zone 224. * Winds...Northwest 15 to 25 mph with gusts up to 40 mph. * Relative Humidity...As low as 12 percent. * Impacts...Conditions will be favorable for rapid rates of fire growth and spread. * Haines...6. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$
541 WWUS85 KPUB 092059 RFWPUB URGENT - FIRE WEATHER MESSAGE National Weather Service Pueblo CO 259 PM MDT Wed Aug 9 2023 ...RED FLAG WARNING IN EFFECT FROM NOON TO 8 PM MDT WEDNESDAY FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE 224... COZ224-100200- /O.CON.KPUB.FW.W.0041.000000T0000Z-230810T0200Z/ San Luis Valley Including Alamosa/Del Norte/Fort Garland/Saguache- 259 PM MDT Wed Aug 9 2023 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM MDT THIS EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE 224... * Affected Area...Fire Weather Zone 224. * Winds...Northwest 10 to 20 mph with gusts up to 35 mph. * Relative Humidity...As low as 13 percent. * Impacts...Conditions will be favorable for rapid rates of fire growth and spread. * Haines...6. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$
821 WWUS85 KPUB 100146 RFWPUB URGENT - FIRE WEATHER MESSAGE National Weather Service Pueblo CO 746 PM MDT Wed Aug 9 2023 COZ224-100300- /O.EXP.KPUB.FW.W.0041.000000T0000Z-230810T0200Z/ San Luis Valley Including Alamosa/Del Norte/Fort Garland/Saguache- 746 PM MDT Wed Aug 9 2023 ...RED FLAG WARNING WILL EXPIRE AT 8 PM MDT THIS EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE 224... Winds have decreased and humidity levels will gradually rise overnight. Therefore the Red Flag Warning has been allowed to expire. $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this red flag warning went out at Aug 8, 11:35 AM MDT, 3 hours 5 minutes earlier.
Area forecast discussion, Aug 8, 11:35 AM MDT, 3 hours 5 minutes before
Area Forecast Discussion National Weather Service Pueblo CO 1135 AM MDT Tue Aug 8 2023 .SHORT TERM...(Today and tonight) Issued at 339 AM MDT Tue Aug 8 2023 1) Critical Fire Weather conditions persist across large portions of the area today. 2) Little to no strong convection expected, but storms may fire off the higher terrain and push east. Winds and small hail possible. 3) Strong convection off to the northeast possible tonight. Should not have much of an impact on our area, though it will be close by. For the majority of the day today, our main concern will be fire weather. Conditions near the surface will be on the dry side, with relative humidity values hovering around the low teens. Meanwhile, breezy westerly flow aloft will mix down towards the surface, increasing surface winds across the western half of our CWA. A Red Flag Warning remains in effect today across the San Luis Valley, the San Juan and La Garita Mountains, our southeast Mountains, and the southern I-25 corridor. Short-term model guidance has been somewhat inconsistent on moisture content and wind strength, but latest model runs show our area drying out pretty quickly today, especially over southern I-25, and with gap flows present thanks to westerly winds reaching the Red Flag criteria should be no issue. Looking at the severe chance, guidance is not very optimistic on showers and thunderstorms. Some energy translating into New Mexico could assist in the development of afternoon showers and thunderstorms over the Raton and our southeast mountains, as well as some more isolated convection across the San Juans. Storms that do manage to form will push east onto the plains. Given the large dewpoint depressions at the surface, main impact concerns for these storms will be strong outflow winds, although as things move further east slightly better instability could result in some hail close to the Kansas border. Later this afternoon into evening, a low pressure system will push through to our northeast, mainly across Wyoming and Nebraska. This will spark more widespread strong to severe storms in those areas, however at this time the activity is not expected to make an appearance in our CWA, besides perhaps a few storms glancing past Kiowa County overnight tonight. However, we will have to keep an eye on any strong boundaries that the convection sends out, although even then surface conditions may be too dry this far west for any meaningful activity. Looking at temperatures, it will be hot again, with highs in the high-80s and 90s across most of our area today. .LONG TERM...(Wednesday through Monday) Issued at 339 AM MDT Tue Aug 8 2023 Key Messages: 1) Dry and slightly cooler Wednesday with Critical Fire Weather Conditions potentially lingering in the San Luis Valley. 2) Moisture slowly increases from late week into the weekend, leading to a gradual ramp up in diurnal convection, especially over the higher terrain. Main upper wave pushes east of Colorado into the central plains on Wed, with subsidence and rising heights in its wake suppressing convection across the region. Will run with a rare for summer dry forecast all areas Wed/Wed night, while max temps cool just slightly behind the departing wave. Still enough wind and dry air for localized high fire danger Wed afternoon, with central and nrn San Luis Valley looking windy enough to necessitate a Fire Weather Watch as stronger winds mix to the surface. Upper ridge builds slowly northward from TX into the srn Rockies from Thu into the weekend/early next week, leading to a slow increase in moisture as sly flow over the wrn periphery of the ridge transports a modest amount of monsoon moisture northward. Thu looks like the start of the transition to a wetter pattern, with afternoon convection returning to mainly the mountains, though rainfall amounts initially look light as low levels will be slower to moisten. From Fri into the weekend, upturn in convection likely each day, as combination of weak monsoon fetch and recycled moisture from daily thunderstorms boost rainfall chances, especially over the mountains/interior valleys. East slopes/plains storms look more scattered in nature Fri/Sat, then perhaps an upturn in activity on Sunday as a few models hint at a weak boundary dropping south through the plains potentially enhancing upslope flow. Severe potential through the period looks limited, as winds aloft will be weak under the ridge, though flash flooding risk may ramp up over the weekend as slow moving storms become more numerous. Max temps after Wed look to stay just a few degf above seasonal averages under the ridge, though hottest air will remain farther south over TX under the center of high pressure. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 1131 AM MDT Tue Aug 8 2023 VFR conditions will occur during the next 24 hours at all 3 taf sites, KPUB, KALS and KCOS. Smoke from fires to our west are starting to make the skies hazy, and with the fires increasing in size and amount, the haze will only likely get worse as the month progresses. winds today should take on a westerly component as the afternoon progresses. We will likely see s northerly outflow from storms in NE Colorado at KCOS this evening with winds decreasing later tonight at KCOS. && .PUB WATCHES/WARNINGS/ADVISORIES... Red Flag Warning until 8 PM MDT this evening for COZ223>225-229- 230. Fire Weather Watch from Wednesday afternoon through Wednesday evening for COZ224. && SHORT TERM...GARBEROGLIO LONG TERM...PETERSEN AVIATION...HODANISH
Hazardous weather outlook, Aug 8, 11:48 AM MDT, 2 hours 52 minutes before
Hazardous Weather Outlook National Weather Service Pueblo CO 1148 AM MDT Tue Aug 8 2023 COZ058>089-093>099-091800- Western Mosquito Range/East Lake County Above 11000 Feet- Leadville Vicinity/Lake County Below 11000 Feet- Eastern Sawatch Mountains Above 11000 Feet- Western Chaffee County Between 9000 and 11000 Feet- Central Chaffee County Below 9000 Feet- Western Mosquito Range/East Chaffee County Above 9000 Feet- Saguache County West of Continental Divide Below 10000 Feet- Saguache County East of Continental Divide Below 10000 Feet- La Garita Mountains Above 10000 Feet- Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Feet-Eastern San Juan Mountains Above 10000 Feet- Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet- Alamosa Vicinity/Central San Luis Valley Below 8500 Feet- Southern San Luis Valley- Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet- Northern Sangre de Cristo Mountains Above 11000 Feet- Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet- Southern Sangre de Cristo Mountains Above 11000 Feet- Northwestern Fremont County Above 8500 Feet- Western/Central Fremont County Below 8500 Feet- Wet Mountain Valley Below 8500 Feet- Wet Mountains between 6300 and 10000 Feet- Wet Mountains Above 10000 Feet- Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between 7500 And 11000 Feet-Pikes Peak Above 11000 Feet- Canon City Vicinity/Eastern Fremont County- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Feet- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet- Trinidad Vicinity/Western Las Animas County Below 7500 Feet- Crowley County-La Junta Vicinity/Otero County- Eastern Las Animas County-Western Kiowa County- Eastern Kiowa County-Las Animas Vicinity/Bent County- Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County- 1148 AM MDT Tue Aug 8 2023 This hazardous weather outlook is for portions of central...east central...south central and southeast Colorado. .DAY ONE...This Afternoon and Tonight Isolated thunderstorms will be possible over the region today. Any storms in the mountains will be high based and produce mostly gusty winds and a few cloud to ground lightning strikes. The overall best chance of storms over the mountains today will be along the Colorado and New Mexico border region. Over the plains, Isolated storms will be possible across all of the plains. One or two storms may be strong, generally east of a line from La Junta to Kim, The overall best chance of an isolated severe storm will be over Kiowa county this evening. Strong gusty outflow winds and possibly hail to the size of quarters will be possible. Critical fire weather conditions will be possible over the eastern San Juan mountains, the San Luis valley, the Southern mountains and the southern I-25 corridor region. Due to the increasing amount of fires over the western United States, and the westerly wind flow aloft, the haze over the region will be on the increase. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Critical fire weather conditions are possible Wednesday afternoon and evening over the San Luis Valley, where gusty winds and dry conditions are forecast to persist. Afternoon and evening thunderstorms will return to the mountains on Thursday, then spread across most of southern Colorado from Friday into the weekend. The main risks from storms each day will be lightning, gusty winds to 45 mph and brief heavy rainfall. As moisture increases over the weekend, a flash flood risk may develop over recent burn scars, as storms will tend to be slow moving both days. Weather conditions that meet reporting criteria for spotters will be possible over portions of the region. Hodanish
The office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 7, 6:14 PM MDT | Severe Thunderstorm Warning | PUB | Baca | 31 min |
| Aug 7, 7:05 PM MDT | Special Weather Statement | PUB | El Paso | 40 min |
| Aug 7, 7:41 PM MDT | Special Weather Statement | PUB | El Paso | 19 min |
| Aug 7, 7:59 PM MDT | Special Weather Statement | PUB | Kiowa | 46 min |
| Aug 7, 8:18 PM MDT | Severe Thunderstorm Warning | PUB | Kiowa | 17 min |
| Aug 8, 3:40 AM MDT | Fire Weather Watch | PUB | Alamosa, Conejos, Costilla, Rio Grande, Saguache | 11 hr |
| Aug 8, 5:56 PM MDT | Special Weather Statement | PUB | El Paso | 49 min |
Nearby
Red Flag Warnings in Colorado, 2023Every red flag warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.